Pennsylvania, 2023

Flash Flooding in Pennsylvania, August 18, 2023

August 18, 2023 · NWS BGM · 6 events in 1 county or zone

Slow-moving low pressure over Northeast Pennsylvania was the focus for a constant stream of heavy rain-producing thunderstorms during the overnight hours. 5 inches caused swollen streams and areas of flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

Slow-moving low pressure over Northeast Pennsylvania was the focus for a constant stream of heavy rain-producing thunderstorms during the overnight hours. A quick rainfall of 2.5 to 3.5 inches caused swollen streams and areas of flooding. Water washed out several roads and infiltrated a mobile home park near Hallstead, PA forcing several people from their homes in the middle of the night.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Aug 18, 2:03 AM EST, 12 minutes earlier.

Area forecast discussion, Aug 18, 2:03 AM EST, 12 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
303 AM EDT Fri Aug 18 2023

.SYNOPSIS...
Showers and thunderstorms will develop this evening and continue
through the overnight hours. This could lead to localized
flash flooding, and a few storms may become severe as well. This
system will move out Friday morning, though showers will linger
through the day.

&&

.NEAR TERM /THROUGH SATURDAY/...
1215 pm update...

After WPC upgraded their ERO, there was collaboration between
offices about whether a flood watch would be needed. The
conclusion was that the progression of this line of
showers/storms combined with the moderate PWATs would not be
enough to result in widespread flash flooding. While this line
is training, it continues to make quick progression eastward.
A couple advisories were needed for some of the more vulnerable
areas. SPC analysis shows this line moving into weaker shear.
Instability is currently not that high either. Most observations
have not had significant gusts. Given this, hydro issues would
be the main concern but still cannot rule out any localized
gusty winds and a spin up or two.

Overall, the main change for this update was touching up PoPs to
better match what is going on radar. This line seems to be
moving slightly quicker than what the CAMs show. The line of
showers and storms associated with the front is on the western
edge of our area. This line may catch up to the eastern line
before weakening and with it will be stronger gusts. The rest
of the forecast was doing well and needed no change.

930 pm update...

Forecast in good shape. Showers and thunderstorms progressing
along as expected. Bigger line and front now moving into far
western NY. Line of showers and thunderstorms from Syracuse to
State College filling in and intensifying. Watching this line
closely for training and flash flooding.

615 pm update...

Forecast on track. Minor changes to the grids. No lightning yet
but by 8 PM there will be. Showers developed from Rochester to
Wellsboro along a area of better instability and forcing. Signs
of low level convergence and a trough. Coverage and strength
will continue here as the area moves slowly east. Will need to
watch rainfall amounts. Late this evening into the overnight as
the short wave approaches the helicity increases due to stronger
winds and more turning in the low levels. This will help with
thunderstorms becoming strong to severe. Marginal excessive
rainfall outlook and severe potential areas from WPC/SPC still
look good.

250 PM Update...
A few very spotty showers ave developed over parts of the area,
but the bulk of the rainfall is expected later tonight. A
strong trough over the central Great Lakes will swing into
western NY/PA before midnight. Strengthening low level, moist
southerly flow out ahead of it will lead to the development of
scattered showers and thunderstorms after sunset, mainly focused
near the I-81 corridor and west towards the Finger Lakes. Some
training of thunderstorms is expected initially, followed by the
upscale development into a line of thunderstorms as deeper light
associated with the upper level trough approaches from the west.
The line of storms will then shift eastward more progressively,
with diminishing chances for localized flooding during the wee
hours of Friday morning.

With SBCAPE values approaching 1000-1500 J/Kg after midnight,
and bulk shear values of 45 to 50 knots, localized severe
thunderstorms and/or embedded supercells will be possible. Low
level (0-1km) shear values of 30 to 35 knots is rather
concerning for isolated tornado development, especially given
the time of night. The risk of tornadoes will be contingent on a
marine airmass scouring out west of the Catskills and Poconos,
which appears likely to occur based on BUFKIT soundings.

NW flow will bring additional showers and isolated thunderstorms
to the area on Friday, especially north of the Twin Tiers.
Temperatures will drop considerably, with highs likely stuck in
the upper 60s to lower-70s Friday afternoon.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
300 AM Forecast...

An extremely strong dome of high pressure centered over the central
US will be the main weather driver for our region into Monday.

Clearing Saturday night with light winds from a surface high over
the area will allow for radiational cooling to drop temperatures
into the low to mid 50s. A few readings in the 40s are possible
across northern Oneida county and higher elevations of the Catskills.

WSW winds on Sunday will allow for some of the heat from the central
US to edge its way into our region. We will miss the heat though,
with temps topping out in the low to mid 80s. Warm and slightly
muggy conditions will remain across the region Sunday night, with
lows in the low to mid 60s.

A pattern change is expected across the area on Monday. The NE
portion of the ridge is expected to break down as a strong trough of
low pressure dives into the NE US from Canada. A cold front is
expected to move into the CWA Monday afternoon, bringing a chance
for rain showers across portions of CNY. Moisture will be on the low
side, but guidance shows sufficient lift associated with the
shortwave moving through the outer edge of the ridge to generate
scattered light rain showers to occur during the afternoon hours.
The cold front and associated cold airmass from Canada will spread
over the region from N to S Monday night. Temperatures are expected
to fall into the mid to upper 50s across the area.

&&

.LONG TERM /TUESDAY THROUGH THURSDAY/...
300 AM Forecast...

Uncertainty remains high on how the mid week will play out with
regards to the strong ridge over the central US and how much it
will influence our weather.

Tuesday should be a cool day as guidance agrees that the cold front
that pushes through Monday night will bring a cool airmass to the
region, keeping temps in the low 70s. Ensemble guidance shows a wide
variety of high temps Wednesday and Thursday, ranging from the low
90s to upper 60s. This can be attributed to the uncertainty of how
strong the trough diving into the area from Canada will be and how
far south it will make it vs. the strength of the ridge and if it
pushes the cooler airmass farther east and brings warmer temps
quickly back into the area. Because we are sitting right under
the jet stream, straddled between the influence of the trough
and ridge, confidence as to if we will see warm or cool temps is
very low. NBM guidance was used for the forecast, which leans
toward the colder solution and brings highs in the mid 70s
through the period.

Thursday may see some rain showers as a shortwave ripples through
the edge of the ridge, but confidence in timing and track is low at
this time.

&&

.AVIATION /07Z FRIDAY THROUGH TUESDAY/...
VFR conditions continue at most terminals. The heaviest band of
thunderstorms has moved through the NY terminals, though some
light to moderate showers/thunderstorms behind the line may
still bring some restrictions. This same line has yet to go
through AVP but should over the next 2-3 hours. There is another
band of showers and storms associated with a cold front, but
there some uncertainty if that will hold together before moving
into the region. This line is expected to be through all
terminal by 09z. MVFR level ceilings will be briefly possible at
the NY terminals by around 12z. By the late morning hours, all
terminals will become VFR.

Scattered showers and isolated thunderstorms will be possible
across CNY in the afternoon and evening hours. The highest
confidence will be at SYR and RME. Lake effect clouds move in
after 00z Saturday, so MVFR to Fuel Alt ceilings are expected at
all NY terminals.

Westerly winds will become stronger after 12z, with sustained
speeds over 10 kts and gusts around 20 kts.

Outlook...

Friday night through Saturday...Lingering showers and possible
restrictions for mainly the NY terminals through Saturday
morning.

Saturday night...mainly VFR with areas of fog possible.

Sunday through Tuesday...Mainly VFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...BTL/TAC
NEAR TERM...BTL/MPH/TAC
SHORT TERM...JTC
LONG TERM...JTC
AVIATION...BTL
Hazardous weather outlook, Aug 17, 3:39 PM EST, 10 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
439 PM EDT Thu Aug 17 2023

NYZ009-015>018-022>025-036-037-044-182045-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-
439 PM EDT Thu Aug 17 2023

This Hazardous Weather Outlook is for central New York.

.DAY ONE...Tonight.

Showers and thunderstorms tonight may lead to localized flash
flooding, especially in urban and poor drainage areas.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about severe weather to the NWS.

NYZ045-046-055>057-062-PAZ038>040-043-044-047-048-072-182045-
Chenango-Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
439 PM EDT Thu Aug 17 2023

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Tonight.

Showers and thunderstorms tonight may lead to localized flash
flooding, especially in urban and poor drainage areas. A few storms
may become strong to severe with strong wind gusts and localized
tornadoes.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about severe weather to the NWS.

In the hours before

Special weather statement, Aug 17, 11:47 PM EST, 2 hours 28 minutes before
Special Weather Statement
National Weather Service Binghamton NY
1247 AM EDT Fri Aug 18 2023

PAZ039-043-180515-
Wyoming PA-Susquehanna PA-
1247 AM EDT Fri Aug 18 2023

...Strong thunderstorms will impact portions of central Susquehanna
and Wyoming Counties through 115 AM EDT...

At 1247 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Rush to near Meshoppen to Kasson Brook.
Movement was northeast at 35 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Vernon, Tunkhannock, Springville, Montrose, Dimock, Hallstead, Noxen,
Mehoopany, New Milford and Nicholson.

This includes the following highway exits...
 Pennsylvania Interstate 81 between 223 and 230.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with these storms and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4138 7628 4155 7621 4165 7613 4165 7612
      4167 7612 4176 7604 4200 7600 4200 7564
      4192 7565 4148 7583
TIME...MOT...LOC 0447Z 221DEG 29KT 4181 7598 4164 7599 4148 7612

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

MPH
Special weather statement, Aug 18, 12:20 AM EST, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Binghamton NY
120 AM EDT Fri Aug 18 2023

NYZ045-046-056-057-PAZ039-040-180600-
Otsego NY-Chenango NY-Broome NY-Delaware NY-Susquehanna PA-
Northern Wayne PA-
120 AM EDT Fri Aug 18 2023

...Strong thunderstorms will impact portions of southwestern Otsego,
southeastern Broome, western Delaware, southeastern Chenango, eastern
Susquehanna and northwestern Wayne Counties through 200 AM EDT...

At 119 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Guilford to near Sanford to near New
Milford to Lake Carey. Movement was northeast at 30 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Sidney, Jackson, Guilford, Clifford, Sanford, Susquehanna, Forest
City, Deposit, Susquehanna Depot and Harford.

This includes the following highway exits...
 Interstate 86/Route 17 between 81 and 87A.
 Interstate 88 between 7 and 12.
 Pennsylvania Interstate 81 between 206 and 223.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with these storms and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4201 7520 4164 7542 4164 7588 4211 7557
      4241 7560 4258 7515 4230 7510
TIME...MOT...LOC 0519Z 240DEG 25KT 4238 7552 4215 7549 4185 7568 4159
7593

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

MPH
Special weather statement, Aug 18, 12:24 AM EST, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Binghamton NY
124 AM EDT Fri Aug 18 2023

PAZ043-047-180600-
Wyoming PA-Luzerne PA-
124 AM EDT Fri Aug 18 2023

...Strong thunderstorms will impact portions of western Luzerne and
Wyoming Counties through 200 AM EDT...

At 123 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Auburn Center to near Kasson Brook to near
Buckhorn. Movement was northeast at 40 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Falls, Muhlenberg, Berwick, Nanticoke, Plymouth, Vernon, Larksville,
Lehman, Dallas and Harveys Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with these storms and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4105 7623 4114 7623 4114 7628 4120 7632
      4125 7632 4132 7631 4152 7622 4164 7620
      4164 7572 4153 7580 4151 7578 4137 7585
      4096 7621
TIME...MOT...LOC 0523Z 217DEG 34KT 4168 7607 4143 7618 4105 7651

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

MPH
Special weather statement, Aug 18, 12:56 AM EST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Binghamton NY
156 AM EDT Fri Aug 18 2023

NYZ045-046-056-057-PAZ039-040-180630-
Otsego NY-Chenango NY-Broome NY-Delaware NY-Susquehanna PA-
Northern Wayne PA-
156 AM EDT Fri Aug 18 2023

...Strong thunderstorms will impact portions of southwestern Otsego,
southeastern Broome, western Delaware, southeastern Chenango,
northeastern Susquehanna and northwestern Wayne Counties through 230
AM EDT...

At 156 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Morris to near Deposit to near Gibson.
Movement was east at 20 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Oneonta, Sidney, Jackson, Walton, Sanford, Colchester, Maryland,
Deposit, Susquehanna Depot and Meredith.

This includes the following highway exits...
 Interstate 86/Route 17 between 82 and 90.
 Interstate 88 between 9 and 17.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with these storms and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4257 7487 4211 7498 4177 7520 4178 7566
      4209 7553 4255 7534
TIME...MOT...LOC 0556Z 256DEG 16KT 4252 7517 4212 7537 4181 7556

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

MPH
Special weather statement, Aug 18, 1:28 AM EST, 47 minutes before
Special Weather Statement
National Weather Service Binghamton NY
228 AM EDT Fri Aug 18 2023

NYZ046-057-062-180715-
Otsego NY-Sullivan NY-Delaware NY-
228 AM EDT Fri Aug 18 2023

...Strong thunderstorms will impact portions of eastern Otsego,
Delaware and northwestern Sullivan Counties through 315 AM EDT...

At 227 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Springfield to Colchester to near Hancock.
Movement was east at 25 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Rockland, Oneonta, Walton, Delhi, Davenport, Worcester, Middlefield,
Colchester, Maryland and Cooperstown.

This includes the following highway exits...
 Interstate 86/Route 17 between 87A and 96A.
 Interstate 88 between 16 and 19.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also occurring with these storms and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4204 7473 4202 7478 4200 7475 4187 7482
      4186 7526 4194 7528 4216 7516 4282 7488
      4283 7465 4276 7467 4263 7463 4252 7471
      4244 7463 4240 7455
TIME...MOT...LOC 0627Z 257DEG 23KT 4277 7483 4218 7509 4193 7525

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

MPH
Special weather statement, Aug 18, 1:57 AM EST, 18 minutes before
Special Weather Statement
National Weather Service Binghamton NY
257 AM EDT Fri Aug 18 2023

PAZ039-040-044-072-180730-
Southern Wayne PA-Susquehanna PA-Northern Wayne PA-Lackawanna PA-
257 AM EDT Fri Aug 18 2023

...A strong thunderstorm will impact portions of southeastern
Susquehanna, northeastern Lackawanna and central Wayne Counties
through 330 AM EDT...

At 257 AM EDT, Doppler radar was tracking a strong thunderstorm over
Archbald, or near Carbondale, moving northeast at 40 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Scranton, Dunmore, Carbondale, Archbald, Blakely, Dickson City,
Olyphant, Jessup, Honesdale and Throop.

This includes the following highway exits...
 Pennsylvania Interstate 81 between 187 and 191A and B, and between
197 and 201.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

&&

LAT...LON 4141 7568 4157 7566 4186 7526 4186 7516
      4184 7512 4181 7509 4181 7507 4179 7510
      4177 7510 4176 7506 4171 7505 4171 7507
      4162 7505 4161 7508 4158 7508 4144 7549
TIME...MOT...LOC 0657Z 241DEG 37KT 4151 7553

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

MPH

The radar

The Binghamton radar (KBGM), 36 km away, was scanning. The volume nearest the first event began at 07:12 UTC.

Open the radar archive at this moment

Event by event

6 flash flood. Local standard time, as filed.

Flash Flood, Susquehanna

When
August 18, 2:15 AM EST to 3:15 AM EST
Where
Susquehanna County, 0.99 mi ENE of Hickory Grove to 0.8 mi ESE of Hickory Grove
Cause
Heavy Rain
Property damage
$1,000
Reported by
State Official
Coordinates
41.976, -75.662

Moving water, approximately 10 inches deep, was reported across the roadway.

Flash Flood, Susquehanna

When
August 18, 2:20 AM EST to 3:30 AM EST
Where
Susquehanna County, 1.8 mi NNW of Lanesboro to 2.17 mi WNW of Jefferson Jct
Cause
Heavy Rain
Property damage
$1,000
Reported by
State Official
Coordinates
41.975, -75.609

Fast flowing water and debris was reported across the road.

Flash Flood, Susquehanna

When
August 18, 2:30 AM EST to 3:30 AM EST
Where
Susquehanna County, 1.96 mi N of Lawton to 0.53 mi ENE of Middletown Center
Cause
Heavy Rain
Property damage
$5,000
Reported by
State Official
Coordinates
41.808, -76.068

There were multiple spots of flooding across SR-267 between Birchardville and Lawton.

Flash Flood, Susquehanna

When
August 18, 2:35 AM EST to 4:00 AM EST
Where
Susquehanna County, 2.13 mi NW of Alford to 1.87 mi E of Montrose
Cause
Heavy Rain
Property damage
$2,000
Reported by
Public
Coordinates
41.822, -75.808

Flash flooding was occurring all along SR-167 in this area.

Flash Flood, Susquehanna

When
August 18, 2:40 AM EST to 4:00 AM EST
Where
Susquehanna County, 1.04 mi SW of New Milford to 1.22 mi WSW of New Milford
Cause
Heavy Rain
Property damage
$1,000
Reported by
State Official
Coordinates
41.870, -75.745

Water and rocks were reported flowing over and down the road in this area.

Flash Flood, Susquehanna

When
August 18, 2:45 AM EST to 4:15 AM EST
Where
Susquehanna County, 0.51 mi W of Summerville to 0.34 mi WNW of Summerville
Cause
Heavy Rain
Property damage
$20,000
Reported by
State Official
Coordinates
41.900, -75.740

A bridge was washed out over Beaver Creek.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2023Every state in 2023This day in weather historyWarnings in Pennsylvania, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1131188, 1131189, 1131190, 1131191, 1131193, 1131194.